CORRELATION BETWEEN LOW-DOSE CYCLOPHOSPHAMIDE-INDUCED HYPONATREMIA AND THE USE OF APREPITANT

    loading  Checking for direct PDF access through Ovid

Abstract

Background

For the prevention of nausea/vomiting during anthracyline/cyclophosphamide (CPA) therapy for breast cancer, the use of aprepitant (AP) combined with serotonin antagonist and dexamethasone is recommended. It has been reported that AP does not influence AUC's of 4-hydro-cyclophosphamide, an active metabolite of CPA and DCE, a CPA-metabolite causing nephrotoxicity. Although, in the previous clinical reports for anthracyline/CPA, the toxicities were not significant in patients who were given AP, compared with those without AP, we have experienced several cases of severe hyponatremia probably caused by AP. Occurrence of hyponatremia during chemotherapy might be an issue to be cautious.

Methods

We investigated serum levels of Na in 67 breast cancer patients who received CPA-combined therapy with the use of AP or not. They all received 600 mg/m2 of CPA combined with either of doxorubicine, epirubicin, or docetaxel. Their prior electrolytes were to be within the normal range. In the first cycle, we evaluated serum Na levels before the CPA start and those of 24 h after. We defined a serum Na level lower than 135 mEq/l as ‘hyponatremia’.

Results

The background between the two groups, with AP and without AP, was comparable, in whom the prior Na levels were 140.0 ± 1.97 and 140.1 ± 1.88 mEq/l, in the AP group and in the non-AP group, respectively. The chemotherapies including CPA, the clinical stages, the uses of serotonin-receptor antagonist and dexamethasone were comparable between the two groups. Hyponatremia occurred in 11 of 42 (26.2%) patients in the AP group, whereas 2 of 25 patients (8.0%) in the non-AP group. Since the rate in the non-AP group was comparable with the previous reports, hyponetremia seemed to occur frequently in the AP group. The average Na level at 24 h after chemotherapy was 136.429 ± 3.94 mEq/L in the AP group and 138.68 ± 3.05 mEq/l in the non-AP group, respectively. Among 11 patients who developed hyponateremia, they were resolved within 48 h without any treatments in 10 patients and only one needed the Na replacement. The patient did not develop hyponatremia without using AP in the third cycle.

Conclusions

According to our cohort study, AP might frequently cause hyponatremia in the CPA-combined chemotherapy.

Related Topics

    loading  Loading Related Articles